Three cheers (or really, all the cheers) for antibiotics. The discovery of antibiotics in the early 1900s was a major advance in medicine. Antibiotics can easily cure common bacterial infections that were once deadly. But antibiotics come with some risks.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
One risk of antibiotic use is infection with a germ called Clostridioides difficile (C. diff).
“C. diff is a severe, difficult-to-treat infection,” says family medicine specialist Daniel Allan, MD.
“Studies show that you’re seven to 10 times more likely to get C. diff while you’re taking antibiotics or right after.”
C. diff is a type of harmful bacteria that causes inflammation in your large intestine (also known as pseudomembranous colitis). The main symptom of a C. diff infection is frequent, watery and sometimes bloody diarrhea. If diarrhea persists, it can lead to:
C. diff is common in the environment. Some people even carry C. diff in their gut but don’t have any signs of illness. Most of the time, the “good” bacteria in your gut prevent a C. diff infection. But certain antibiotics can wipe out your gut bacteria. If you encounter C. diff while taking antibiotics, the bacteria can flourish and grow and make you sick.
“Think about your colon as a plush green lawn. The thick grass crowds out the weeds,” illustrates Dr. Allan. “But if your yard is mostly dirt, all kinds of weeds will grow. Antibiotics reduce the rich collection of bacteria in your gut (the thick grass). This gives C. diff (the weeds) an opportunity to take hold.”
C. diff is most dangerous for people age 65 or older or with a weakened immune system. People who are healthy can also develop life-threatening complications if they don’t receive prompt care.
Certain types of antibiotics are more strongly associated with a C. diff infection. “Broad-spectrum antibiotics carry a higher level of risk,” notes Dr. Allan. “These antibiotics wipe out more of the native bacteria that help protect you.”
Examples of antibiotics most likely to cause C. diff include:
Healthcare providers use these antibiotics for many illnesses, like:
Your risk of C. diff also increases if you’re on antibiotics for more than a week, says Dr. Allan. Long-term antibiotic use is common in hospitals and nursing homes. People may also take longer courses of antibiotics for illnesses like chronic sinus infections, prostatitis and skin conditions like acne and rosacea.
If your provider prescribed antibiotics for an infection and you start having symptoms, don’t just stop taking the medication. Talk to your provider to figure out how to manage your symptoms and the next steps in your care.
The best way to prevent C. diff is to use antibiotics only when necessary. Antibiotics don’t work for everything, including the common cold, flu and COVID-19. These infections, like more than 95% of respiratory illnesses, are viral, states Dr. Allan. They don’t respond at all to antibiotics, which only work against bacterial infections.
Reducing the length of time you take an antibiotic can also help. For example, teens sometimes take antibiotics for acne for six months or longer. Healthcare providers now recommend a shorter course.
“Patients’ and providers’ opinions of antibiotics have changed,” says Dr. Allan. “Years ago, people would ask for and receive an antibiotic for every sniffle or runny nose. Today, we understand the dangers of C. diff and antibiotic resistance better. We’re smarter about using antibiotics.”
But sometimes, antibiotics are necessary. If you need to take them, here are a few suggestions to help prevent C. diff.
If you’re infected with C. diff, you can give it to others through your poop. If you don’t wash your hands after using the bathroom, you can contaminate anything you touch.
C. diff forms spores by creating a shell around itself. Spores can survive for months or even years. If you touch those contaminated surfaces, then touch your mouth, you can consume the spores and get sick.
Washing your hands frequently is the best way to protect yourself from C. diff.
Probiotics are bacteria naturally found in your gut that help keep you healthy. In theory, supplements and foods containing probiotics can help restore the good bacteria in your gut while taking antibiotics.
But scientists don’t yet know which probiotic species, strengths and ratios are effective. Some studies have shown positive results, but the research isn’t conclusive.
“Regardless, probiotics are safe and inexpensive,” says Dr. Allan. “They may help prevent C. diff or reduce symptoms. I recommend probiotics for people taking antibiotics for more than seven days if they are worried about C. diff.”
Your healthcare provider will test your stool to confirm you have C. diff. If you do, the main treatment for C. diff (ironically) is more antibiotics. Your provider will stop the previous antibiotic if possible and use a different type that targets C. diff like:
“Patients frequently ask if they need a retest after treatment,” says Dr. Allan. “The answer is no. Even after treatment, you may still have small amounts of C. diff in your body that could test positive. If you feel better, you don’t need additional testing or treatment. But you can still transmit the bacteria to others, so handwashing is important.”
C. diff often comes back. Approximately 1 in 6 people become reinfected within two to eight weeks after treatment.
If C. diff keeps coming back (recurrent C. diff), your provider may recommend additional antibiotics or a fecal microbiota transplant (FMT). FMT involves implanting healthy bacteria from a fecal donor into your large intestine.
“Researchers are working on a pill for FMT,” reports Dr. Allan. “Currently, we use a colonoscopy to deliver the fecal material to the intestine, or the patient can do it themselves with an enema.”
Having diarrhea while taking antibiotics doesn’t always mean you have C. diff. You can experience a range of gastrointestinal symptoms with a course of antibiotics, including diarrhea, upset stomach, cramping and gas.
Talk to your healthcare provider if you’ve taken antibiotics within the last three months and experience:
Prompt treatment and good hygiene can help you feel better and avoid a repeat C. diff infection.